August 1962

Streptomycin-Induced Hemolytic Anemia

Author Affiliations


Medical Division and the Department of Hematology, Laboratory Division, Montefiore Hospital.; Postdoctoral Research Fellow, Jane Coffin Childs Memorial Fund for Medical Research (Dr. Javid).

Arch Intern Med. 1962;110(2):187-190. doi:10.1001/archinte.1962.03620200047009

Introduction  Two major mechanisms are generally implicated in drug-induced hemolytic anemia. (1) A genetically determined deficiency of erythrocyte glucose-6-phosphate dehydrogenase renders the red cell susceptible to the hemolytic action of certain ordinarily harmless drugs. This was first described in primaquine-induced anemia1 and subsequently in anemia due to numerous other drugs.2 (2) A drug-erythrocyte complex stimulates the production of antibodies which are capable of destroying the patient's erythrocytes in the presence of the drug. Stibophen (Fuadin)3 was the first drug reported to cause hemolysis by this haptenlike action. Other drugs similarly implicated include quindine,4 methylethylhydantoin ( Mesantoin),5 phenacetin,6 and aminosalicylic acid.6Other agents such as sodium taurocholate and saponin can cause hemolysis7 apparently by a direct lytic action on the erythrocytes; this direct mechanism, however, is rarely of clinical significance.The following is the first reported case of streptomycin-induced hemolytic anemia, the mechanism of

First Page Preview View Large
First page PDF preview
First page PDF preview